Upon completion of the chapter, the reader will be able to:
Describe the potential incidence of immunoglobulin-E (IgE)- and non-IgE-mediated (immune and nonimmune) drug hypersensitivity reactions and why it is difficult to obtain accurate estimates.
Describe the Gell and Coombs categories of reactions.
Identify the classes of drugs most commonly associated with IgE- and non-IgE-mediated drug hypersensitivity reactions.
Recommend specific treatment for a patient experiencing anaphylaxis.
Recommend an approach to drug selection in patients with multiple drug allergies.
Describe how drug desensitization procedures for selected drugs may be useful.
Drug hypersensitivity reactions collectively encompass immunoglobulin E (IgE)- and non-IgE-mediated (immune and nonimmune, or pseudoallergic) drug hypersensitivity reactions. These reactions are rarely confirmed by testing and subject to both over-reporting and under-reporting, making statistical analysis imprecise. Approximately 5% to 10% of adverse drug reactions occur on an allergic or immunologic basis. However, these represent a disproportionate 24% of reported adverse drug reactions in hospitalized patients and are costly, with accompanying morbidity and mortality.1,2 Between 10% and 20% of hospital inpatients experience drug adverse events versus 7% in the general population, with about one-third possibly due to hypersensitivity; however, many such reactions may not be reported, especially in pediatrics.1,3,4 Costs of inpatient drug hypersensitivity reactions are estimated to be $275 to $600 million annually.5 This financial burden includes indirect costs: time and lost labor, use of more expensive alternative medications, and treatment failures, in addition to direct reaction treatment costs. Accurate data regarding outpatient reaction rates are even more difficult to collect. The term “drug allergy” in a patient record/electronic medical record (EMR) often conveys little medical meaning, as such information is self-reported, and may not delineate symptoms or incorporate provider assessment of probable causality (eg, adverse effect vs IgE-mediated). Potential clinical outcomes might therefore range from inappropriately excessive treatment to lack of recognition of anaphylaxis risk. Clearly, an understanding of mechanisms of drug hypersensitivity reactions and how these might be accurately identified, documented, managed, and ideally prevented is of vital importance.
Drug hypersensitivity reactions are a result of diverse mechanisms of immune recognition and activation, resulting in a broad array of clinical findings. The fundamental Gell and Coombs classification, used for decades, remains a framework for considering mechanisms of immunologic drug reactions (Table 54–1).6,7
Table 54–1Reaction Classification, Clinical Symptoms, and Potential Causative Drugs6,7 |Favorite Table|Download (.pdf) Table 54–1 Reaction Classification, Clinical Symptoms, and Potential Causative Drugs6,7
|Gell and Coombs Classification ||Immune Response ||Clinical Symptoms ||Potential Causative Drugsa |
|Type I ||IgE ||Anaphylaxis, urticaria || |
β-Lactam antibiotics: penicillins (primarily), cephalosporins, carbapenems
Non–β-lactam antibiotics: sulfonamides, vancomycin
Others: insulins, heparin
|Type II ||IgG ||Hemolytic anemia, thrombocytopenia ||Quinidine, methyldopa, penicillins, heparin |
|Type III ||IgG, IgM ||Vasculitis, ...|